Ohio, 2004

Flooding in Ohio, June 15, 2004

June 15, 2004 · NWS CLE · 4 events in 4 counties and zones

More locally heavy rain fell on Wyandot, Crawford, Richland and Morrow Counties during the early morning hours of June 15th. Widespread lowland flooding continued in all four counties.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

More locally heavy rain fell on Wyandot, Crawford, Richland and Morrow Counties during the early morning hours of June 15th. Widespread lowland flooding continued in all four counties. Several small streams and creeks left their banks forcing the closure of some roads. Many homes experienced basement or nuisance flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 14, 6:21 PM EST, 5 hours 54 minutes earlier.

Area forecast discussion, Jun 14, 6:21 PM EST, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
721 PM EDT MON JUN 14 2004

.DISCUSSION...
WL UPDATE ZONES AS SOON AS LINE OF SVR STRM EXITS NW PA COS TO
REMOVE ALL REMAINING HEADLINES. BAND OF CONVECTION HAS TAKEN MOST OF
THE INSTABILITY OUT OF THE AMS. SUPPRISINGLY THE 18Z MESOETA RUN
SHOWED A PATCH OF CONVECTION DVLPG IN N CNTRL OH STARTING CLOSE TO
03Z. AMS HAS DESTABILIZED ENUF OVR NRN IN FOR GUD CU TO REDVLP. WL
TAKE CAUTIOUS APCH AND LV CHC FOR SHRA/TSRA IN THE FCST OVERNITE.
WNDS FIELDS DIMINISH WITH SLACKENING GRADIENT AND DIURNAL EFFECTS.
TEMPS LEFT AS IS.

.PREV DISCUSSION...
BOW ECHO IS RACING RAPIDLY EAST ACROSS THE AREA THIS AFTERNOON.
LINE IS INTENSIFYING AND INCREASING IN AREAL COVERAGE WITH TIME.
UNSTABLE ATMOSPHERE AHEAD OF THE BOW ECHO WILL SUSTAIN ACTIVITY AS
IT MOVES EAST ACROSS THE FORECAST AREA THIS AFTERNOON AND EVENING.
THUNDERSTORMS WILL PRODUCE STRONG GUSTY WINDS WITH POTENTIAL FOR
LARGE HAIL.  RAINFALL AMOUNTS APPEAR TO BE AROUND ONE INCH WITH THE
LINE WHICH HELPS WITH FLOODING POTENTIAL ACROSS THE AREA.

AFTER LINE MOVES THROUGH THE AREA THIS EVENING...WILL KEEP MENTION
OF A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE EXTREME
WESTERN PORTIONS OF THE AREA AND CHANCE POPS IN THE EAST.  WEAK
SHORTWAVE MOVES EAST OF THE AREA WITH THE BOW ECHO FOLLOWED BY
ANOTHER SHORTWAVE TROUGH MOVING EAST ACROSS THE AREA OVERNIGHT
TONIGHT. NVA BEGINS TO BUILD INTO THE AREA AFTER MIDNIGHT TO BEGIN
SETTING UP A PATTERN OF DRY WEATHER FOR TUESDAY THROUGH AT LEAST
WEDNESDAY MORNING. HIGH PRESSURE WILL BUILD ACROSS THE AREA TUESDAY
AND SHIFT EAST BY TUESDAY NIGHT.  AIR MASS WILL REMAIN QUITE WARM ON
TUESDAY WITH LOWS TONIGHT AND TUESDAY NIGHT IN THE 60S AND HIGHS ON
TUESDAY IN THE MIDDLE LOWER TO MIDDLE 80S.

ANOTHER TROUGH WILL APPROACH THE FORECAST AREA WEDNESDAY AND WILL
BRING A SHOT OF SHOWERS AND THUNDERSTORMS TO THE AREA ONCE AGAIN.
UPPER LEVEL VORT MAX WILL LIFT NORTH INTO THE FORECAST AREA
WEDNESDAY NIGHT BRINGING THE BEST CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE AREA. WARM FRONT WILL LIFT NORTH ACROSS THE
FORECAST AREA WEDNESDAY AFTERNOON WHERE IT WILL BECOME NEARLY
STATIONARY OVER LAKE ERIE WHILE A WEAK WAVE OF LOW PRESSURE MOVES
NORTHEAST ALONG THE BOUNDARY THURSDAY.

AFTER WAVE MOVES EAST OF THE AREA...THE WHOLE PACKAGE SHIFTS SOUTH
OF THE FORECAST AREA THURSDAY NIGHT SETTING UP FOR A DRY DAY ON
FRIDAY.  WILL ALSO KEEP SATURDAY DRY FOR NOW AS NEXT STORM SYSTEM
TRACKS TOWARD THE FORECAST AREA.  PRECIPITATION MAY HOLD OFF UNTIL
SATURDAY EVENING.  SYSTEM WILL MOVE FAIRLY FAST THROUGH THE AREA BUT
WILL CARRY A CHANCE INTO SUNDAY FOR MORE SHOWERS AND THUNDERSTORMS.

CONSENSUS IS THAT UPPER LEVEL SYSTEM WILL STAY FAR ENOUGH NORTH IN
CANADA THAT WE CAN LEAVE MONDAY DRY FOR NOW.

EXPECTING A BIT OF A COOL DOWN AS BROAD UPPER LEVEL TROUGH SETS UP
NORTH OF THE FORECAST AREA BUT ZONAL FLOW WILL DOMINATE THE FORECAST
AREA PUMPING COOL AIR MASS INTO THE AREA.  HIGHS WILL BE IN THE
LOWER 70S WITH A WARMING TREND INTO THE WEEKEND.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE
PA...NONE.

&&
Hazardous weather outlook, Jun 14, 6:18 AM EST, 17 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
718 AM EDT MON JUN 14 2004

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-141417-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
718 AM EDT MON JUN 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

THERE IS A CHANCE OF SEVERE THUNDERSTORMS TODAY AND EARLY TONIGHT.
MOIST AND UNSTABLE AIR IS ACROSS NORTHERN OHIO AND NORTHWEST
PENNSYLVANIA.  THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
REGION THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS.  SOME OF
THE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY THREAT.  ISOLATED TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...

THERE IS A CHANCE OF SEVERE THUNDERSTORMS LATE WEDNESDAY AND
WEDNESDAY NIGHT AS A COLD FRONT MOVES INTO THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Jun 14, 6:19 PM EST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
719 PM EDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     8 NW ALBION             41.97N 80.47W
06/14/2004                   ERIE               PA   LAW ENFORCEMENT

            TWO TREES DOWN IN WEST SPRINGFIELD.

&&

FMK
Special weather statement, Jun 14, 7:18 PM EST, 4 hours 57 minutes before
SPECIAL WEATHER STATEMENT FOR WATCH #470
NATIONAL WEATHER SERVICE CLEVELAND OH
818 PM EDT MON JUN 14 2004

OHC005-007-035-055-075-083-085-093-099-103-117-133-139-151-153-155-
169-PAC039-049-150048-

THE NATIONAL WEATHER SERVICE HAS CANCELLED SEVERE THUDERSTORM WATCH
#470 THAT WAS IN EFFECT FOR THE FOLLOWING COUNTIES.

IN OHIO THIS WATCH INCLUDES 17 COUNTIES...
IN NORTH CENTRAL OHIO:

ASHLAND               KNOX                  LORAIN
MORROW                RICHLAND

IN NORTHEAST OHIO:

ASHTABULA             CUYAHOGA              GEAUGA
HOLMES                LAKE                  MAHONING
MEDINA                PORTAGE               STARK
SUMMIT                TRUMBULL              WAYNE

IN PENNSYLVANIA THIS WATCH INCLUDES 2 COUNTIES...
IN NORTHWEST PENNSYLVANIA:

CRAWFORD              ERIE

THIS INCLUDES THE CITIES OF AKRON...ASHLAND...ASHTABULA...CANTON...
CHARDON...CLEVELAND...ELYRIA...ERIE...JEFFERSON...LORAIN...
MANSFIELD...MEADVILLE...MEDINA...MILLERSBURG...MOUNT GILEAD...MOUNT
VERNON...PAINESVILLE...RAVENNA...WARREN...WOOSTER AND YOUNGSTOWN.
Local storm report, Jun 14, 8:51 PM EST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
951 PM EDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     E MEADVILLE             41.65N 80.15W
06/14/2004                   CRAWFORD           PA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN SOME ON HOUSES

0645 PM     TSTM WND DMG     ALLIANCE                40.91N 81.12W
06/14/2004                   STARK              OH   LAW ENFORCEMENT

            TREES DOWN

0610 PM     TSTM WND DMG     MOUNT VERNON            40.39N 82.48W
06/14/2004                   KNOX               OH   LAW ENFORCEMENT

            SEVERAL TREES DOWN EAST AND SOUTH PARTS OF COUNTY

0610 PM     TSTM WND DMG     RAVENNA                 41.16N 81.24W
06/14/2004                   PORTAGE            OH   LAW ENFORCEMENT

            NUMEROUS TREES DOWN

0600 PM     TSTM WND DMG     MADISON                 41.77N 81.05W
06/14/2004                   LAKE               OH   LAW ENFORCEMENT

            SEVERAL TREES DOWN

0540 PM     TSTM WND DMG     CLEVELAND               41.48N 81.68W
06/14/2004                   CUYAHOGA           OH   COUNTY OFFICIAL

            SCATTERED TREES AND POWER LINES DOWN COUNTY WIDE

0520 PM     TSTM WND DMG     ASHLAND                 40.87N 82.32W
06/14/2004                   ASHLAND            OH   LAW ENFORCEMENT

            A FEW TREES DOWN

0518 PM     TSTM WND DMG     MANSFIELD               40.76N 82.53W
06/14/2004                   RICHLAND           OH   LAW ENFORCEMENT

            COUPLE TREES DOWN ACROSS COUNTY

0510 PM     TSTM WND DMG     CALEDONIA               40.64N 82.97W
06/14/2004                   MARION             OH   LAW ENFORCEMENT

            A FEW LARGE LIMBS AND 1 TREE DOWN

0455 PM     TSTM WND DMG     NORWALK                 41.24N 82.61W
06/14/2004                   HURON              OH   LAW ENFORCEMENT

            NUMEROUS TREES DOWN COUNTYWIDE

0440 PM     TSTM WND DMG     CASTALIA                41.40N 82.81W
06/14/2004                   ERIE               OH   LAW ENFORCEMENT

            1TREE DOWN AND SOME LARGE LIMBS DOWN

0430 PM     TSTM WND DMG     W UPPER SANDUSKY        40.83N 83.28W
06/14/2004                   WYANDOT            OH   LAW ENFORCEMENT

            1 TREE DOWN, A FEW TREE LIMBS DOWN

0430 PM     TSTM WND DMG     BUCYRUS                 40.80N 82.97W
06/14/2004                   CRAWFORD           OH   LAW ENFORCEMENT

            1 LARGE TREE DOWN, 1 LARGE LIMB DOWN

0415 PM     TSTM WND DMG     MARBLEHEAD              41.53N 82.72W
06/14/2004                   OTTAWA             OH   LAW ENFORCEMENT

            TREES DOWN

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Crawford

When
June 15, 12:15 AM EST to 6:00 AM EST
Where
Crawford forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.851, -82.920 (the zone’s center; the record gives no point)

Flood, Morrow

When
June 15, 12:15 AM EST to 6:00 AM EST
Where
Morrow forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.524, -82.794 (the zone’s center; the record gives no point)

Flood, Richland

When
June 15, 12:15 AM EST to 6:00 AM EST
Where
Richland forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.775, -82.536 (the zone’s center; the record gives no point)

Flood, Wyandot

When
June 15, 12:15 AM EST to 6:00 AM EST
Where
Wyandot forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.842, -83.304 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408175, 5408176, 5408177, 5408178.